Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 130, NWS Birmingham, AL

September 25, 2005Fayette County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 2:05 PM CDT for Fayette County, Alabama. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2005, 2:05 PM CDT (19:05 UTC)
Expired
Sep 25, 2005, 2:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 2:28 PM CDTFUNNEL CLOUDBelk, ALNEAR FAYETTE
Sep 25, 2:28 PM CDTTSTM WND DMGBelk, ALROOF AND PORCH DESTROYED
Sep 25, 2:53 PM CDTTORNADO5 N Fayette, AL
Sep 25, 2:55 PM CDTTORNADO5 S Glen Allen, ALTORNADO WAS REPORTED BETWEEN GLEN ALLEN AND HUBBERTVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251905
TORBMX
ALC057-251945-
/O.NEW.KBMX.TO.W.0130.050925T1905Z-050925T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF FAYETTE

* UNTIL 245 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  MOUNT VERNON...OR ABOUT 9 MILES SOUTHWEST OF FAYETTE...MOVING
  NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BELK BY 210 PM CDT
  MOUNT VERNON AND FAYETTE BY 210 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3366 8795 3354 8793 3363 8762 3387 8760
      3392 8790

$$
2 follow-up statements
000 
WWUS54 KBMX 251918
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SUN SEP 25 2005

ALC057-251945-
/O.CON.KBMX.TO.W.0130.000000T0000Z-050925T1945Z/
FAYETTE AL-
217 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 245 PM CDT FOR FAYETTE COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FAYETTE...MOVING
NORTHEAST AT 40 MPH.  NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO
INDICATED A STRONG ROTATION HALF WAY BETWEEN BERRY AND STUDDARDS
CROSSROADS.

THE TORNADO WILL BE NEAR...
  6 MILES SOUTHEAST OF WAYSIDE BY 230 PM CDT
  GLEN ALLEN BY 235 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.

LAT...LON 3366 8795 3354 8793 3363 8762 3387 8760
      3392 8790

$$
JBW
000 
WWUS54 KBMX 251931
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN SEP 25 2005

ALC057-251945-
/O.CON.KBMX.TO.W.0130.000000T0000Z-050925T1945Z/
FAYETTE AL-
230 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 245 PM CDT FOR FAYETTE COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WAYSIDE...OR ABOUT
6 MILES SOUTHWEST OF WINFIELD...MOVING NORTHEAST AT 40 MPH. ALSO..
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A STRONG
ROTATION JUST SOUTH OF BELK...AND THIS WILL MOVE NORTHEAST...AND
BE NEAR FAYETTE BY 240 PM CDT.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.

LAT...LON 3366 8795 3354 8793 3363 8762 3387 8760
      3392 8790

$$
JBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 1:55 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 25, 1:55 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SUN SEP 25 2005

.DISCUSSION...

NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON...
ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING.
EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES
DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH
HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY
TOMORROW.

FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD
NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM
WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING.

REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT
MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS
OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES...
IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND
SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD
FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER
RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A
BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY.

FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING
TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  64  86 / 100  70  10  10
ANNISTON    70  81  66  87 / 100  80  10  10
BIRMINGHAM  71  86  67  85 / 100  60  10  10
TUSCALOOSA  72  87  66  88 / 100  50   0   0
CALERA      72  86  66  88 / 100  60  10   0
AUBURN      69  81  67  86 /  80  80  20   0
MONTGOMERY  72  85  67  89 /  80  70  20   0
TROY        71  85  69  88 /  70  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM.

&&

61
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:05 PM CDTTornado WarningBMXPickens25 min
Sep 25, 12:16 PM CDTTornado WarningBMXLamar44 min
Sep 25, 12:29 PM CDTTornado WarningBMXPickens31 min
Sep 25, 12:48 PM CDTTornado WarningBMXTuscaloosa27 min
Sep 25, 12:48 PM CDTTornado WarningBMXFayette42 min
Sep 25, 1:00 PM CDTTornado WarningBMXPickens45 min
Sep 25, 1:01 PM CDTTornado WarningBMXLamar14 min
Sep 25, 1:03 PM CDTTornado WarningBMXLamar27 min
Sep 25, 1:07 PM CDTTornado WarningBMXMarion38 min
Sep 25, 1:47 PM CDTTornado WarningBMXPickens28 min
Sep 25, 2:09 PM CDTTornado WarningBMXPickens51 min
Sep 25, 2:15 PM CDTTornado WarningBMXLamar15 min
Sep 25, 2:31 PM CDTTornado WarningBMXWalker44 min
Sep 25, 2:38 PM CDTTornado WarningBMXMarion52 min
Sep 25, 2:41 PM CDTTornado WarningBMXFayette49 min
Sep 25, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Sep 25, 3:00 PM CDTTornado WarningBMXWinston45 min
Sep 25, 3:14 PM CDTTornado WarningBMXPickens31 min
Sep 25, 3:17 PM CDTTornado WarningBMXWalker28 min
Sep 25, 3:27 PM CDTTornado WarningBMXFayette, Walker33 min
Sep 25, 3:45 PM CDTTornado WarningBMXTuscaloosa60 min
Sep 25, 3:50 PM CDTTornado WarningBMXWinston25 min
Sep 25, 3:54 PM CDTTornado WarningBMXGreene6 min
Sep 25, 4:00 PM CDTTornado WarningBMXWalker15 min
Sep 25, 4:35 PM CDTTornado WarningBMXPickens55 min
Sep 25, 4:44 PM CDTTornado WarningBMXTuscaloosa20 min
Sep 25, 4:51 PM CDTTornado WarningBMXFayette, Walker15 min
Sep 25, 5:25 PM CDTTornado WarningBMXTuscaloosa65 min
Sep 25, 5:35 PM CDTTornado WarningBMXPickens10 min
Sep 25, 5:37 PM CDTTornado WarningBMXGreene23 min
Sep 25, 6:02 PM CDTTornado WarningBMXGreene28 min
Sep 25, 6:24 PM CDTTornado WarningBMXLamar31 min
Sep 25, 6:28 PM CDTTornado WarningBMXTuscaloosa47 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.